Stopping Medicine for Epilepsy
It is easy to understand people's reasons for wanting to stop medicine. Some reasons are side effects and drug toxicity, the cost and inconvenience of medicine, and, for women who want to have children, the higher risk of birth defects associated with some Reference epilepsy Opens New Window medicines.
If you have not had a seizure in several years, you may want to discuss with your doctor the possibility of stopping treatment with medicine. You and your doctor will need to weigh the benefits of stopping treatment against the risk that your seizures may return.
You have a lower risk of having a seizure after stopping medicine if:
- You have not had a seizure in 2 years or more.
- You have only one type of seizure (except Reference myoclonic seizures, which usually require lifelong treatment).
- You developed epilepsy as a child or teenager.
- You had only a few seizures before starting treatment.
- Your seizures were easy to control with initial drug therapy using only one medicine.
- Your Reference electroencephalogram Opens New Window (EEG) is consistently normal.
- Brain scans (Reference MRI Opens New Window or Reference CT scan Opens New Window) do not show any obvious abnormalities or structural brain disease.
- You have normal intelligence.
- You have a type of epilepsy that tends to go away (remit), such as Reference benign focal childhood epilepsy Opens New Window.
In most cases, medicine is reduced slowly over 2 to 6 months. Talk with your doctor about whether you should drive—and if not, for how long—after you begin withdrawing the medicine. You are at highest risk for a seizure during this time. Most relapses tend to happen in the first year after you stop taking medicine, if they are going to happen at all.
Do not reduce your medicine dosage or stop taking your medicine without first consulting your doctor. Even if you have not had a seizure in several years while on medicine, stopping treatment may not be a good option for you.
|By:||Reference Healthwise Staff||Last Revised: Reference August 26, 2011|
|Medical Review:||Reference Susan C. Kim, MD - Pediatrics
Reference Steven C. Schachter, MD - Neurology